Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 15, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 4, 2003, 3:15 PM EDT for Clearfield County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 3:15 PM EDT (19:15 UTC)
- Expired
- Jul 4, 2003, 4:15 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Clearfield County, PA
The radar
The State College radar (KCCX), 39 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:05 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
998 WUUS51 KCTP 041915 SVRCTP PAC033-042015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 314 PM EDT FRI JUL 4 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 415 PM EDT. * AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CURWENSVILLE...OR 6 MILES SOUTHWEST OF CLEARFIELD...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WOODLAND AROUND 320 PM. JEFFRIES AND LECONTES MILLS AROUND 325 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. LAT...LON 4097 7869 4081 7841 4097 7820 4117 7834 KL $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:15 PM EDT, 0 minutes earlier.
Area forecast discussion, Jul 4, 3:15 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT FRI JUL 04 2003 WEAK SFC TROUGH AND MID LVL THERMAL FIRING ISOLATED TO SCATTERED CONVECTION AS ANTICIPATED ACROSS THE CENTRAL AND WEST THIS AFTERNOON. THE BIG SHOW WILL TAKE PLACE LATE TODAY AND THIS EVENING ACROSS THE CENTRAL WRN ZONES...AS THE SQUALL LINE OVER EXTREME WRN LAKE ERIE AND NW OHIO RACES TO THE EAST AT AROUND 35 KTS. WENT FOR HIGH CHC (40-50) POPS CENTRAL ZONES AND LAURELS...TO LIKELY POPS FOR THE NW MTNS THROUGH THIS EVENING...BEFORE TRIMMING POPS TO LESS THAN 15% FOR ALL BUT THE WRN MTNS AFTER MIDNIGHT. HIGH DEWPOINTS BETWEEN 65 AND 70F AND EXPECTED RAINFALL WILL LEAD TO PATCHY DENSE FOG LATE TONIGHT. A THIRD DAY IN ROW...HOT AND STICKY DAY IS ON TAP FOR SATURDAY...WITH ANOTHER ROUND OF MAINLY AFTERNOON/EVENING TSRA EXPECTED. 12Z ETA SHOWS A CURIOUS FEATURE...LIKELY ANOTHER MCS SLIDING EAST ALONG/JUST TO THE NORTH OF THE LLVL THETA-E MAX SITUATED ACROSS THE MID/UPR OHIO VALLEY. GFS SHOWS THIS AREA OF STRONGER LVLL MOISTURE CONVERGENCE AND UVVEL TO MOVE INTO THE NW MTNS VERY LATE TONIGHT/EARLY SAT MORNING. BASED ON THE SLIGHT UNCERTAINTY OF LOCATION OF ANY MCS REMNANTS...I WILL BROADBRUSH THE WRN/NW MTNS WITH CHC POPS FOR VERY LATE TONIGHT AND SATURDAY MORNING...WITH ISOLATED 15-20 POPS ELSEWHERE. FAIRLY WELL DEFINED COOL FRONT WILL MOVE THROUGH THE COMMONWEALTH SATURDAY NIGHT...TEMPORARILY SWEEPING OUT THE MUGGY AIRMASS. SUNDAY SHOULD BE A PARTLY TO MOSTLY SUNNY DAY WITH LOWER DEWPOINTS... RANGING FROM THE MID 50S NORTH TO 60 TO 65 ACROSS THE SOUTH. FCSTID = 9 MDT 70 93 68 89 / 20 40 30 10 IPT 69 92 66 86 / 40 40 40 10 BFD 63 83 59 78 / 60 50 40 10 JST 63 86 60 78 / 50 40 40 10 AOO 66 89 63 82 / 40 40 30 10 UNV 68 91 65 85 / 40 40 40 10 SEG 69 92 67 87 / 30 40 30 10 LNS 70 93 68 88 / 20 30 30 10 THV 69 93 67 87 / 20 30 30 10 .CTP... PA...SEVERE THUNDERSTORM WATCH FOR CENTRAL AND WESTERN COUNTIES OF THE CWA UNTIL 9 PM TONIGHT. LAMBERT
Hazardous weather outlook, Jul 4, 2:06 PM EDT, 1 hour 9 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-042000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 206 PM EDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A POTENT DISTURBANCE SLIDING EAST FROM THE GREAT LAKES WILL SWEEP A LINE OF STRONG TO LOCALLY SEVERE THUNDERSTORMS ACROSS THE NORTHERN AND CENTRAL MOUNTAINS BETWEEN 5 AND 7 PM. THESE THUNDERSTORMS MAY BE ACCOMPANIED BY LOCALIZED STRAIGHT LINE...DAMAGING WIND GUSTS. SCATTERED THUNDERSTORMS AHEAD OF THIS DISTURBANCE WILL CONTINUE TO DEVELOP ACROSS MUCH OF CENTRAL PENNSYLVANIA THROUGH THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS COULD BE ACCOMPANIED BY LOCALLY STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN... ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS ON SATURDAY...AND SOME OF THESE STORMS COULD BE ON THE STRONG TO LOCALLY SEVERE SIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KL/BCL/DO/CS
In the hours before
Special weather statement, Jul 4, 10:14 AM EDT, 5 hours 1 minute before
PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-050000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1014 AM EDT FRI JUL 4 2003 ...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING OVER PORTIONS OF CENTRAL AND NORTHERN PENNSYLVANIA... A DISTURBANCE AT UPPER LEVELS OF THE ATMOSPHERE WILL COMBINE WITH VERY WARM AND HUMID AIR ACROSS THE REGION TO TRIGGER SOME STRONG TO SEVERE THUNDERSTORMS. THE BEST CHANCE FOR SEEING SEVERE WEATHER WILL BE ACROSS THE PORTION CENTRAL PENNSYLVANIA...TO THE NORTH OF INTERSTATE 80. THE STORMS WILL BE MOST LIKELY DURING THE EARLY TO MID AFTERNOON HOURS ACROSS THE NORTHWEST MOUNTAINS...AND BETWEEN 3 AND 7 PM TO THE EAST OF A LINE FROM WELLSBORO...TO LOCK HAVEN...AND STATE COLLEGE. THE GREATEST SEVERE WEATHER THREAT FROM ANY STORM WILL BE STRONG AND POTENTIALLY DAMAGING STRAIGHT LINE WIND GUSTS. BRIEF TORRENTIAL DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE ALSO EXPECTED. PERSONS WITH OUTDOOR PLANS ON THIS HOLIDAY SHOULD MONITOR THE LATEST WEATHER CONDITIONS THROUGHOUT THE DAY AND BE PREPARED TO SEEK SHELTER INDOORS SHOULD THREATENING WEATHER APPROACH LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...WWW.NWS.NOAA.GOV/ER/CTP LAMBERT/ONDREJIK
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:14 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 61 min |
| Jul 4, 7:17 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 58 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.